Wyoming, 2018Winter Storm in Wyoming, September 27 to 28, 2018
September 27 to 28, 2018 · NWS BYZ · 1 event in 1 county or zone
The seasons first winter storm impacted portions of Sheridan County. Heavy snow was reported along the foothills of the Big Horn Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The seasons first winter storm impacted portions of Sheridan County. Heavy snow was reported along the foothills of the Big Horn Mountains. Heavy, wet snow blanketed trees with full foliage which resulted in power outages from Dayton to Story.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 27, 1:59 PM MST, 3 hours 1 minute earlier.
Area forecast discussion, Sep 27, 1:59 PM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Billings MT
259 PM MDT Thu Sep 27 2018
.SHORT TERM...valid for Fri and Sat...
Minimal updates to start the short term forecast period, following
morning updates increase PoPs and QPF. The latter half of the
period saw more extensive changes with the addition/expansion of
PoPs for the weekend weather system.
The cold front is pushing slowly through the region, and has
finally brought -RA to Billings. The system it timing out nicely
with HRRR at this time, which brings precip to Red Lodge between
00-02z. Snow continues to look minimal across the plains +2C
by tomorrow morning , but most of precip should be finished up
across the plains. Mountain snow becomes likely late this
evening. Winter weather advisories for the Big Horns and the
Beartooth Highway. Heaviest snow will be over the Burgess Junction
area and could see 3 to 6 inches by Friday morning.
By Friday afternoon clearing is expected to occur across the
region, but temps will remain cool Flow aloft friday evening
turns a bit more westerly which brings another disturbance across
the region.Models vary a bit on track and therefore impacts of
this weekend system. GFS keeping the majority of shower activity
north of the CWA, meanwhile the ECMWF pulls the system across the
entire CWA, bringing another good chance for precip, and possible
snow to the region into Sunday.
Highs around 50 degrees can be expected through the short term
forecast period, with lows in the 30s. AAG
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
An upper low will move onto the west coast late in the day
Saturday. As it moves onshore Saturday night into Sunday, it will
break apart and send a few pieces of energy across our forecast
area Sunday and Sunday night. This will bring another chance for
showers Sunday afternoon and night, although models continue to
keep the bulk of the shower activity to the north of our forecast
area across north central and northeast Montana. Temperatures will
be cold enough late Sunday into Sunday night for a possible
rain/snow mix.
Dry conditions are expected to return Monday and Tuesday as a
zonal flow aloft will move over the forecast area. By Wednesday
and Thursday, models continue to be inconsistent in bringing wet
and colder conditions across south central Montana. The latest
models keep the bulk of the precipitation across Wyoming with mild
temperatures for our area. For example, the 00z EC run last night
had 38 degrees for Billings next Thursday, but the 12z today has
60 degrees. However, the MEX guidance the past few runs has been
fairly consistent for that day with temperatures in the upper 50s
to 60s. As a result, forecaster confidence is quite low for the
middle to latter part of next week. Hooley
&&
.AVIATION...
Light rain with MVFR to IFR conditions will impact areas mainly
along and west of a Broadus- Hysham line overnight. The rain may
mix with snow late tonight across the lower elevations. A chance
for showers will exist east of this line with VFR conditions
prevailing with occasional MVFR conditions. Expect mountain
obscurations due to snow and low ceilings through Friday morning.
Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 035/049 037/049 037/048 036/064 042/062 041/060 038/059
82/W 23/W 34/W 31/B 12/W 23/W 32/W
LVM 034/046 034/052 033/047 033/063 039/062 038/060 035/058
52/W 22/W 54/W 31/B 12/W 23/W 32/W
HDN 035/050 037/051 038/051 036/065 042/064 041/061 038/061
62/W 33/W 33/W 31/B 12/W 23/W 32/W
MLS 032/051 038/051 037/047 037/062 043/064 042/061 038/059
31/B 23/W 34/W 41/B 12/W 23/W 32/W
4BQ 031/048 036/053 037/048 036/063 041/065 043/063 038/058
51/B 32/W 23/W 31/B 02/W 23/W 31/B
BHK 029/048 034/050 035/045 034/060 040/063 041/061 037/057
11/U 23/W 34/W 41/B 11/B 23/W 32/W
SHR 033/048 033/053 036/055 035/065 040/066 041/062 037/061
85/W 21/B 33/W 30/B 12/W 33/W 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 6 PM this evening to
noon MDT Friday for the Beartooth Highway FOR ZONE 67.
WY...Winter Weather Advisory in effect from 6 PM this evening to 6
PM MDT Friday FOR ZONE 98.
&&
weather.gov/billingsHazardous weather outlook, Sep 27, 8:23 AM MST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
923 AM MDT Thu Sep 27 2018
MTZ056-066>068-WYZ098-281530-
Red Lodge Foothills-Beartooth Foothills-
Absaroka/Beartooth Mountains-Crazy Mountains-
Northeast Bighorn Mountains-
923 AM MDT Thu Sep 27 2018
This Hazardous Weather Outlook is for portions of south central
Montana and north central Wyoming.
* WHAT... High elevation snow.
* WHERE...Beartooth/Absaroka, Big Horn, and Crazy Mountains
* WHEN...Mainly tonight into early Friday.
* ADDITIONAL DETAILS...Snowfall amounts of 2 to 6 inches are
possible over the higher elevation by Friday morning.
* ADDITIONAL HAZARD CONCERNS...Locations like the Beartooth Pass on
US Highway 212 and US Highway 14 in the Big Horns could see
slushy roadways tonight and Friday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
Winter Storm, Sheridan Foothills
- When
- September 27, 5:00 PM MST to September 28, 5:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of 5 to 6 inches were reported in Story. In addition, power outages occurred from Dayton to Story.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 27, 20182 deaths · 2 events
- Damaging Winds in Georgia, September 27, 2018$61,000 · 50 kt wind · 8 events
- Flooding in Virginia, September 27 to 29, 201828 events
- Dense Fog in Kentucky, September 27 to 28, 201822 events
- Damaging Winds in North Carolina, September 27, 2018$15,000 · 50 kt wind · 7 events
- Dense Fog in Illinois, September 27 to 28, 201812 events
- Flash Flooding and Debris Flows in Kentucky, September 27, 2018$7,000 · 11 events
- Dense Fog in Missouri, September 27 to 28, 201810 events
- Damaging Winds in North Carolina, September 27, 201850 kt wind · 9 events
- Flooding and Heavy Rain in Virginia, September 27 to 28, 2018$500 · 8 events
- Damaging Winds in South Carolina, September 27, 2018$10,000 · 55 kt wind · 6 events
- Dense Fog in Indiana, September 27 to 28, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778667.